Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 112, NWS Tucson, AZ

August 20, 2022Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 20, 2022, 11:17 AM MST for Pima County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2022, 11:17 AM MST (18:17 UTC)
Expired
Aug 20, 2022, 2:15 PM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 64 km from the middle of the area, began a volume at 18:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 6.3 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2022-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 639 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2022-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
639 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
630 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

432 
WGUS55 KTWC 201817
FFWTWC
AZC019-202115-
/O.NEW.KTWC.FF.W.0112.220820T1817Z-220820T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
1117 AM MST Sat Aug 20 2022

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  Northeastern Pima County in southeastern Arizona...

* Until 215 PM MST.

* At 1117 AM MST, gauge reports indicated heavy rain has produced 
  flood waters that are moving down the CDO which will eventually 
  drain into the Santa Cruz River. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Gauges reported.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas and streets.

* Some locations that will experience flash flooding include...
  Tucson, Catalina, Oro Valley, Marana, Casas Adobes and Catalina 
  State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. 
Washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

&&

LAT...LON 3233 11108 3235 11104 3238 11101 3242 11095
      3248 11091 3248 11088 3241 11092 3237 11099
      3231 11106

FLASH FLOOD...GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

RAH
1 follow-up statement
905 
WGUS75 KTWC 202113
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
213 PM MST Sat Aug 20 2022

AZC019-202123-
/O.EXP.KTWC.FF.W.0112.000000T0000Z-220820T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
213 PM MST Sat Aug 20 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 215 PM MST THIS AFTERNOON FOR 
NORTHEASTERN PIMA COUNTY...

Gauges along the CDO have receded, but some residual flood waters 
will remain in the channel while it gradually decreases. Please 
continue to heed remaining road closures.

A Flood Watch remains in effect until 1100 PM MST Saturday for a 
portion of Southeast Arizona.

LAT...LON 3233 11108 3235 11104 3238 11101 3242 11095
      3248 11091 3248 11088 3241 11092 3237 11099
      3231 11106

$$

RAH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 9:44 AM MST, 1 hour 33 minutes earlier.

Area forecast discussion, Aug 20, 9:44 AM MST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
944 AM MST Sat Aug 20 2022

.SYNOPSIS...Shower and thunderstorm chances will continue into
next week with a continued uptick in activity today. The main
threats will be strong gusty winds and heavy rainfall especially
today. Otherwise, temperatures will be 5-10 degrees below normal
into early next week.

&&

.DISCUSSION...Showers and a few thunderstorms continued to increase
in coverage this morning with several flood/flash flood related
advisories and warnings in effect. Latest models suggested that the
bulk of the shower and thunderstorm activity will shift eastward
during the afternoon and evening. Already seeing indications of this
as a band of light to moderate rainfall was developing across
northern Cochise, central and southern Graham, and southern Greenlee
counties. As the heavier rainfall becomes more focused across the
eastern CWA into western NM, there will be a concern for elevated
flows in the Gila River system. Latest RFC forecast showed most of
the stages on the Gila River cresting below flood stage on Monday.
Otherwise, the Flood Watch remains in effect through 11 PM MST this
evening. Will likely make some adjustments to the watch area on the
afternoon package. Otherwise, the current forecast looked on track.
Please refer to the previous discussion section in this product for
more details.

&&

.AVIATION...Valid through 21/18Z.
Slow moving low pressure system over the area will continue to bring
scattered to broken cloud clds, with CIGs down to 3k-6k ft possible
at KOLS for a few hours early in the period. ISOLD/SCT SHRA will
continue through the period with a few embedded TSRA possible in the
area from 20/18Z-20/23Z. Stronger showers and storms could reduce
visibilities in heavy downpours, briefly lower CIGS to 3k-6k ft AGL,
and/or produce gusts of 40+ kts even if only in the vicinity of the
terminal. Otherwise, winds following diurnal trends at speeds of
10kts or less can be expected. Aviation discussion not updated for
TAF amendments.

&&

.FIRE WEATHER...Monsoonal thunderstorm activity will remain elevated
through the weekend with rounds of showers and thunderstorms
expected each day. Primary threats include strong winds, lightning,
and flash flooding. Outside of thunderstorm activity, wind trends
will remain light and follow typical diurnal trends.

&&

.PREV DISCUSSION...\Issued at 228 AM MST Sat Aug 20 2022\
Current radar shows scattered showers across southeast Arizona. Area
gauges at washes and rivers have started to come down from their
peaks caused by earlier rainfall. Water vapor shows a few upper
level lows in the region. One is over the central Sonora Coast,
another is over east central Arizona, and the third is moving into
southern Utah. Models slowly drift the low over Sonora northward,
with the low in Arizona moving off into New Mexico. Mesoanalysis
shows fairly strong upper level divergence over most of southern
Arizona, which will aid in increasing shower activity early this
morning. PWAT values are near record levels with the KTWC 20/00Z
sounding recording 1.98". This anomalous moisture combined with the
upper level forcing from the low will lead to a continued threat of
widespread heavy rainfall and flash flooding today. Runoff from
storms will also likely lead to a flood threat for area rivers and
larger washes.

By Sunday the low over Sonora weakens considerably as high pressure
begins to build back into the Southwest. This high pushes the low
over Utah into Colorado and briefly puts Arizona in northwesterly
mid-level flow. Moisture does decrease a little but will still be
above normal. Expect scattered convection with a more localized
flash flooding threat. Soil moisture will be very high, so it won't
take much rain to cause runoff.

Early next week the high slowly migrates back into the Great Basin.
Thunderstorm activity looks to decrease some as the area loses some
of its moisture. But there will still be enough around for daily
afternoon/evening isolated to scattered showers and thunderstorms.

Temperatures will be well below normal today and continue to be
below normal through Monday. Tuesday onward temperatures will be
normal to just below normal.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
   Flood Watch through this evening for AZZ501>515.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 5:43 PM MSTAreal Flood AdvisoryTWCPima99 min
Aug 19, 5:46 PM MSTAreal Flood AdvisoryTWCPima4 hr
Aug 19, 6:58 PM MSTAreal Flood AdvisoryTWCCochise, Santa Cruz5 hr
Aug 19, 8:12 PM MSTAreal Flood AdvisoryTWCPima59 hr
Aug 19, 9:35 PM MSTFlash Flood WarningTWCSanta Cruz110 min
Aug 19, 11:01 PM MSTSpecial Weather StatementTWC59 min
Aug 20, 2:35 AM MSTAreal Flood AdvisoryTWCPima3 hr
Aug 20, 4:51 AM MSTAreal Flood AdvisoryTWCPinal114 min
Aug 20, 5:27 AM MSTFlash Flood Warning Considerable damage threatTWCPinal3 hr
Aug 20, 6:41 AM MSTAreal Flood AdvisoryTWCPinal3 hr
Aug 20, 7:41 AM MSTFlash Flood Warning Considerable damage threatTWCPima11 hr
Aug 20, 7:53 AM MSTAreal Flood AdvisoryTWCPinal4 hr
Aug 20, 8:18 AM MSTFlash Flood Warning Considerable damage threatTWCPima, Pinal3 hr
Aug 20, 8:33 AM MSTAreal Flood AdvisoryTWCPinal3 hr
Aug 20, 8:45 AM MSTFlash Flood Warning Considerable damage threatTWCPima8 hr
Aug 20, 8:49 AM MSTAreal Flood AdvisoryTWCGraham, Pinal3 hr
Aug 20, 8:53 AM MSTAreal Flood AdvisoryTWCCochise, Graham4 hr
Aug 20, 1:31 PM MSTFlash Flood Warning Considerable damage threatTWCPima58 min
Aug 20, 1:43 PM MSTFlash Flood Warning Considerable damage threatTWCPima50 min
Aug 20, 1:47 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Aug 20, 3:17 PM MSTAreal Flood AdvisoryTWCPima118 min
Aug 20, 3:45 PM MSTSpecial Weather StatementTWC45 min

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.